Hail, Branch
- When
- April 11, 3:02 PM EST to 3:03 PM EST
- Where
- Branch County, 0.69 mi S of Coldwater
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.940, -85.000
Amateur radio operators observed penny size hail at the Coldwater airport.
A strong cold front worked across the area during the afternoon and evening hours of the 11th. Strong wind fields were in place along with modest instability to support narrow lines of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A strong cold front worked across the area during the afternoon and evening hours of the 11th. Strong wind fields were in place along with modest instability to support narrow lines of thunderstorms. A few of these storms became strong and locally severe across far southern Lower Michigan. Spotters reported pea size hail with many of the storms, with one storm moving through the Coldwater area producing penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 11, 2:02 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT FRI APR 11 2008
.SHORT TERM...
LINE OF STRONG STORMS CONTINUES TO MOVE ACROSS THE CWA THIS
AFTERNOON. COMPLEX LARGE SCALE PATTERN IS EVOLVING OVER THE AREA.
OCCLUDED LOW WAS CENTERED OVER EXTREME NORTHERN IOWA AND COLD
FRONT WAS MOVING ACROSS WESTERN INDIANA AS OF MID AFTERNOON.
EXPECT TO FRONT TO CONTINUE ITS WAY ACROSS THE AREA TONIGHT AS THE
THREAT FOR THUNDERSTORMS WILL END WITH FRONTAL PASSAGE.
OVERCAST SKIES WILL LIKELY CONTINUE TOMORROW AS WRAP AROUND
MOISTURE MOVES ACROSS THE CWA. OVERALL FORECAST NOT CHANGED TOO
MUCH AND HAVE KEPT PRECIPITATION CHANCES OVER THE ENTIRE FORECAST
AREA. OVERNIGHT LOWS WILL FALL INTO THE LOW TO MID 40S AREA
WIDE...AND WILL LIKELY NOT SEE MUCH IN THE WAY OF REBOUND
TOMORROW.
&&
.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY.
NO SIG CHANGES TO LONG TERM DUE TO SOME MODEL UNCERTAINTY AS WELL AS
IMPENDING SVR POTENTIAL THIS AFTERNOON.
UPPER LOW WILL PERSIST ACROSS THE AREA INTO MONDAY. MAIN EFFECT OF
THE LOW WILL HANG ON THROUGH SUNDAY NIGHT BEFORE LOW PULLS AWAY
ENOUGH TO START LETTING SKIES CLEAR SOMEWHAT AS COLDEST POCKET OF
AIR SHIFTS EAST AS WELL. WILL MAINTAIN CURRENT POPS WHICH LOOK GOOD
AT PRESENT TIME.
NICE WARM UP STILL LOOKS TO BE IN STORE BY THE MIDDLE OF THE WEEK
WITH 850 MB TEMPS CLIMBING INTO THE 14 TO 16 C RANGE. FRONT
CONTINUES TO LOOK SLOWER YET SO WILL MAINTAIN A DRY FORECAST.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
INZ003>009-012>018-020-022>027-032>034.
MI...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ077>081.
OH...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-005-
015-016-024-025.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.
&&
SHORT TERM...REHBEIN
LONG TERM...FISHERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 511 AM EDT FRI APR 11 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-120915- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 511 AM EDT FRI APR 11 2008 /411 AM CDT FRI APR 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF STRONG STORMS WITH SMALL HAIL AND WINDS BEING THE PRIMARY THREAT. IN ADDITION...AND NOT RELATED TO THE THUNDERSTORMS...GUSTY WINDS OF 35 TO 45 MPH WILL BE POSSIBLE THROUGH THE DAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RECENT RAINFALL MAY PRODUCE MINOR RIVER FLOODING ON A FEW OF THE AREA RIVERS. VERY MINOR ACCUMULATIONS OF SLEET AND SNOW MAY MAKE SOME AREA ROADWAYS SLICK SATURDAY NIGHT AND SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-120915- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 511 AM EDT FRI APR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FROM THIS MORNING INTO THE EVENING. THUNDERSTORMS WITH LOCALLY HIGHER WINDS AND WAVES ARE ALSO POSSIBLE DURING THIS PERIOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY MAY BE NEEDED DURING THE WEEKEND WITH STRONG WINDS AND POSSIBLY LARGE WAVES HAZARDOUS TO SMALL CRAFT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP SCHOTT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT FRI APR 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 5 NNW SHIPSHEWANA 41.74N 85.62W
04/11/2008 M0.38 INCH LAGRANGE IN COCORAHS
&&
EVENT NUMBER 01280
LMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EDT FRI APR 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 4 E LEESBURG 41.33N 85.77W
04/11/2008 E0.25 INCH KOSCIUSKO IN TRAINED SPOTTER
&&
EVENT NUMBER 01281
LWFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
309 PM EDT FRI APR 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL GOSHEN 41.58N 85.84W
04/11/2008 E0.25 INCH ELKHART IN TRAINED SPOTTER
HAIL SLIGHTLY LARGER THAN PEA SIZE AT THE ELKHART
COUNTY FAIRGROUNDS
&&
EVENT NUMBER 01282
LMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EDT FRI APR 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL MIDDLEBURY 41.67N 85.71W
04/11/2008 M0.25 INCH ELKHART IN AMATEUR RADIO
&&
EVENT NUMBER 01283
LMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT FRI APR 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 5 NNW SHIPSHEWANA 41.74N 85.62W
04/11/2008 M0.38 INCH LAGRANGE IN COCORAHS
&&
EVENT NUMBER 01284
LMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EDT FRI APR 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 5 NE MONGO 41.74N 85.16W
04/11/2008 E0.25 INCH STEUBEN IN EMERGENCY MNGR
&&
EVENT NUMBER 01285
LWFThe Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 hail. Local standard time, as filed.
Amateur radio operators observed penny size hail at the Coldwater airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81266.